View Full Version : Ritalin, Adderall and acne...What to do!!!


Missgoldie
12-12-07, 11:08 PM
I just did a search on here and it certainly seems like stimulants cause acne for some people.

I have been on ritalin a few months, just switched to adderall and this acne is driving me crazy! I used to get the odd pimple but my skin was always clear. Since I started the ritalin my forehead and cheeks and neck have been breaking out and my pores are definitely more clogged.

I have not changed my cleaning routine so it is obvious to me that ritalin was the cause.

For those of you who started breaking out after taking meds, what have you done? Any improvement?

I am 30 and not in the mood to deal with acne!

starry
12-13-07, 05:30 PM
I've noticed that my forehead is prone to breaking out when I took Xanax (at night to sleep) and Adderall for more than week. I've never had pimples when young, or acne, so it was unusual to see these tiny little colorless bumps on my forehead.
I lowered the dose of the Xanax and skip nights without it and now my skin has cleared again.
I don't know if Ritalin and Xanax have anything in common, to cause that when mixed with Adderall. (I also take Prozac, but the combo of that and Adderall hasn't caused breakouts before I started taking Xanax)
Maybe adding more anti-oxidants to your diet may help clearing your skin of the toxins that the meds may be causing.
Have lots of berries and green tea as well as supplements, and see if it helps.

DeloresMelon
12-14-07, 03:32 PM
I was really hoping my recent bout of acne was a result of having just had a baby *in june (hormones finally getting back to normal... grasping straws)* and an overly hormonal period....

I didn't even have it this bad when I was in high school some umpteen years ago.

I will say, I've started taking Dexedrine now about a week or so ago and the acne is nearly gone. BUT, i'm also no longer on my period.

If it doesn't come back in the next week or so, I'm blaming the Adderall and praising the dexedrine for "curing" me. lol

Stefan
03-17-09, 10:04 PM
i tought that the medication can reduce acne because one of the things that causes acne is stress and depression so....its strange

try multivitamins+omega3,6,9
before you're going to sleep :)

olavia
03-18-09, 02:02 PM
Iīve recently developed a rash on my cheeks and forehead on Strattera. Iīve never had this kind of problem before. The strange thing is that the rash flares up a couple of hours after I take the Strattera, especially if I take some extra or exercise as well. Heat will make it worse, like a hot shower. I also noticed my cheeks have this burning sensation a lot, like when you are sunburned. It doesnīt look like typical acne to me. I looked this up, and it looks a bit like rosacea? Thatīs an inflammatory skin disease. BTW skin rash is mentioned as a side effect to Strattera, I donīt know about the other stimulants. Never had anything like this on Ritalin though. However, I guess this could be related to the altered levels of catecholamines in your sirculation, and if so all stimulants might give that kind of effect.

JWhitt
03-18-09, 03:42 PM
i've had some mild breakouts and luckily it hasnt been too severe. i've just been taking extra care of myself by washing my face, using a facial scrub, and a spot-treatment for any pop-ups. It is really annoying because I haven't gotten acne for a couple of years now and then all of a sudden it pops up again.

If it's really bad, go see a dermatologist, they have the good stuff as far as creams go.

Also, Omega 3 is the best omega fatty acid to supplement, 6 has been shown to be pretty bad for you and has even been thought to cause depression.

MWF32ADHD
06-07-10, 08:33 AM
I have had clear skin my whole life but once I started Ritalin extended release I started breaking out :( Goes to show there is no perfect pill.

AlexaN
06-07-10, 08:36 AM
I have had clear skin my whole life but once I started Ritalin extended release I started breaking out :( Goes to show there is no perfect pill.

I had some rash...no acne though.

How long are you on Adderall?

If it goes on, maybe you will have to switch the med...it sounds like a very unpleasant side effect :-(

Josh_kelly
06-07-10, 09:07 AM
stimulants cause acne by increasing dopamine and that suppresses prolactin production. it also raises stress levels which produces more cortisol causing inflammation. Acne has only been noted in people that had acne when they were younger.

So you are basically having teens acne. Similar effect can result from steroid use.

You either decrease your dose or see dermatologist. I use retin A gel (isotretinoin). That kinda help. Helps also with oily skin that increased tremendously after using stims.

barnops
06-07-10, 05:14 PM
On the topic of oily skin, I have found that if I use a moisturizing soap opposed to an acne facial wash (that "dries" the skin) my face clears up.
I think that my skin overcompensates for the moisture by naturally drying out.
Vs.
If I use a wash that dries the skin, it overcompensates in the long run and makes me more oily.